Health

Inhalant Addiction – On The Wane Yet Still Very Dangerous

In 2005, many teens died after inhaling vapors from a common computer-cleaning spray. Many frantic calls by parents were made to the hotline for addiction who found their children unresponsive and in a kind of paralyzed state.

This incident brought the evils of inhalant addiction to the fore.

What it is

Commonly called ‘huffing,’ this abuse is generally found in children. Around 70% of inhalant abusers are under 18 years of age, according to a 2010 National Survey on Drug Use and Health survey.

This is the intentional inhaling of chemical vapors of household or industrial products to induce a ‘high’.

What happens is when someone inhales the released gas; they get feelings of intense euphoria. This makes them want to repeat the process over and over again to enjoy its effects.

The perils

Drug detox is imperative for anyone who is abusing this substance. This is an extremely harmful practice.

It can cause damage to the heart, lungs, brain, liver, and kidneys. In some cases, it can even lead to death. The inhaled hydrocarbons can cause irregular heart rhythms in the user and lead to a fatal cardiac arrest – this is known as ‘sudden sniffing death’. Other ways to die from huffing are asphyxia, aspiration, and suffocation.

How to check for addiction

If your child is showing the following symptoms and you feel they may be addicted to inhalants, you should contact a center for drug rehab Washington immediately:

  • Drowsiness
  • Belligerence
  • Loss of inhibition
  • Impaired judgment
  • Lightheadedness
  • Apathy
  • Irritability
  • Weakness and weight loss 
  • Mood swings and depression

As is clear, huffing can be deadly in more ways than one, and you must keep an eye on your child if they seem different from their normal selves.

Most children find huffing the easiest and cheapest way to get high as they can use household cleaners and products like markers and glue almost everywhere. This is the reason parents are advised to be extra vigilant about this kind of abuse.

Frozen trachea

A particularly agonizing way to die from this practice is when a user gets a frozen trachea. This happens when a user sprays an inhalant inside their mouth to get pleasure.

What happens is the aerosol needs to change from liquid form to gas, and for this it requires heat. Once in the mouth, it takes this heat from the surrounding area in the mouth, leading to freezing in the mouth.

While incidences of this kind of abuse are on the wane, the sad reality is even one user is far too many. It is imperative to educate your child on the dangers of abuse and contact a ‘drug rehab near me’ the minute you feel something is iffy in terms of your child exhibiting signs of inhalant abuse.

Treatment for this abuse is easily available and once the gas is out of the user’s system, therapy is generally started for them. This helps the addict to understand the dangers of this practice and learn how to avoid it.

Related Articles

Back to top button